Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2013 Jan;51(1):50-3. doi: 10.3109/15563650.2012.748195. Epub 2012 Nov 29.

Acetaminophen/diphenhydramine overdose in profound hypothermia.

Author information

1
UNM School of Medicine, Emergency Medicine & Anesthesia, Albuquerque, NM 87131, USA.

Abstract

BACKGROUND:

There are few reports of acetaminophen overdose in hypothermic patients and even fewer reports describing profound hypothermia. The kinetics, risk of hepatotoxicity, and the possible dose adjustments to N-acetylcysteine (NAC) therapy are not known in this setting.

CASE REPORT:

A 37-year-old female was found unconscious outside in December and was brought by ambulance to a tertiary care Emergency Department (ED) following a presumed overdose of acetaminophen and diphenhydramine. She later confirmed the ingestion and reported the ingestion had occurred approximately 18 hours prior to being found. On arrival, she was profoundly hypothermic, with a core rectal temperature of 17°C. Her initial serum acetaminophen concentration was 232 mcg/mL 19 hours post ingestion of a reported dose of approximately 50 grams of acetaminophen and 2.5 grams of diphenhydramine. Active rewarming was started immediately and IV NAC was initiated using the standard treatment protocol. The patient did not develop serious signs of hepatic injury or NAC toxicity. The patient's AST and ALT peaked 12 hours after admission at 84 IU/L (ref 10-37 U/L) and 104 IU/L (ref 12-78 U/L), respectively. Her INR peaked 2 hours after admission at 1.46 (ref < 1.2).

DISCUSSION:

Despite the significant ingestion of acetaminophen, delayed presentation, prolonged period of decreased responsiveness, and profound hypothermia, the patient did not develop any signs/symptoms of liver injury. NAC was administered in a standard dose during her rewarming period without apparent toxicity. The patient's absorption and/or metabolism of acetaminophen were likely slowed by her hypothermia and possibly by the anticholinergic coingestant. Initiation of IV NAC at a standard dose was apparently safe and effective in preventing hepatotoxicity as the patient was rewarmed.

CONCLUSIONS:

Profound hypothermia may be protective of hepatic injury in acetaminophen overdose. Delayed absorption from the coingestant, diphenhydramine, may also have played a role. IV NAC was given in a standard dose without apparent toxicity in the setting of profound hypothermia. Lastly, IV NAC, in standard dosing, appeared to be effective in preventing hepatotoxicity during rewarming in a patient with a potentially hepatotoxic concentration of acetaminophen with a coingestion of the anticholinergic agent, diphenhydramine.

PMID:
23194005
DOI:
10.3109/15563650.2012.748195
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center